North Carolina, 2009

High Wind in North Carolina, December 25, 2009

December 25, 2009 · NWS RNK · 1 event in 1 county or zone

Strong low pressure tracked from Texas through Iowa from December 24-25 bringing a very strong east to southeasterly flow across the area. The winds gusted to near 80 mph at some high elevation sites (above 3500 feet) across northwest North Carolina and caused pockets of considerable damage to trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong low pressure tracked from Texas through Iowa from December 24-25 bringing a very strong east to southeasterly flow across the area. The winds gusted to near 80 mph at some high elevation sites (above 3500 feet) across northwest North Carolina and caused pockets of considerable damage to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 25, 12:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 25, 12:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EST FRI DEC 25 2009

.SYNOPSIS...
HIGH PRESSURE WEDGES SOUTH ACROSS THE AREA OVERNIGHT WHILE STRONG
LOW PRESSURE PASSES WELL TO THE WEST. A COLD FRONT PUSHES EAST
ACROSS THE REGION FRIDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT ON SATURDAY BRINGING DRIER WEATHER.

&&

.NEAR TERM /THROUGH FRIDAY/...
LIGHT FREEZING RAIN ALREADY MOVING INTO FAR SW VA...WITH RAIN AT
LOCATIONS ABOVE FREEZING. HAVE HAD LIGHT GLAZE REPORTS IN THE
BOONE AREA WITH SLICK SECONDARY ROADS. ALL WARNINGS/ADVISORIES
WILL REMAIN AS IS...STILL LOOKING AT THE BLUE RIDGE FROM MABRY
MILL SOUTH TO BOONE/BLOWING ROCK TO GET AROUND 1/4 TO AS MUCH AS
1/2 INCH OF FZRA THRU FRIDAY MIDDAY.

18Z GFS/21Z LOCAL WRF HAVE A BETTER HANDLE ON PRECIP
ATTM...ALTHOUGH THE GFS IS TOO WARM IN THE BOUNDARY LAYER WITH NAM
DOING A BETTER JOB HERE. GIVEN THE LOCATION OF THE PRECIP ON
RADAR...DECIDED TO LIMIT ITS NWD ADVANCEMENT BY 3 HRS...AND
DELAYED THE HIGHER POPS UNTIL MIDNIGHT IN THE FAR SW...THEN MOVING
IT NEWD INTO THE REST OF THE AREA TOWARD 12Z. GIVEN THE CURRENT
DRY AIRMASS AS DEPICTED BY THE 00Z RNK SOUNDING...AND WET BULBS IN
THE MID TO UPPER 20S...ANY PRECIP PUSHING INTO THE NC PIEDMONT AND
SOUTHSIDE VA...WILL BE FZRA LATE TONIGHT. HAVE ADDED 3 MORE
COUNTIES TO THE FREEZING RAIN ADVISORY FOR LIGHT ICE ACCRETION.
THIS BEING PITTSYLVANIA AND HENRY COUNTY IN VA AND ROCKINGHAM
COUNTY IN NC. THIS AREA WILL BE IN THE ADVISORY FROM MIDNIGHT
TONIGHT UNTIL NOON FRIDAY. FURTHER EAST...THE PRECIP WILL BE VERY
LIGHT...AND BY THE TIME THE MAIN BATCH REACHES THIS AREA...SHOULD
BE WARMING UP IN THE MORNING TO AT OR ABOVE FREEZING. CANNOT RULE
OUT TRACE AMOUNTS OF GLAZE AS FAR EAST AS YANCEYVILLE TO
HALIFAX...BUT WILL LEAVE THEM OUT OF THE ADVISORY.

MOISTURE TRANSPORT STILL LOOKS STRONG INTO THE AREA AND WILL BE
WATCHING THE HEAVIER BATCH OF CONVECTION OVER THE GULF COASTAL
STATES AS IT PUSHES ENE THROUGH THE NIGHT...AND WHETHER IT IMPACTS
THIS MOISTURE TRANSPORT. NORMALLY IN THESE SLOW MOVING
SYSTEMS...AND MORE ATLANTIC INFLOW WE STILL TEND TO GET MORE
PRECIP THAN MODELS INDICATE. POTENTIAL FOR DAMAGING ICE ACCRETION
POSSIBLE ALONG THE BLUE RIDGE FROM DEEP GAP TO MABRY MILL. STILL
WILL BE CONSERVATIVE WITH TOTALS AROUND 1/4 INCH TO LESS THAN ONE
HALF INCH.

THE REST OF THE ADVISORIES/WARNING AREAS REMAIN UNCHANGED. THE
WINDS ARE GUSTING AT TIMES TO 40 MPH ACROSS THE MTNS OF FAR SW
VA...AND THE NAM/GFS SWINGS THE 8H JET IN AT 65+ KNOTS AT 06Z. SO
THE WIND WARNINGS/ADVISORIES ARE LOOKING GOOD.

FINALLY...THE THREAT OF FLOODING HAS LESSENED...AS THE
HEAVIER RAIN LOOKS TO BE NEAR THE BLUE RIDGE WHERE THERE IS STILL
A DEEPER SNOW COVER. THINKING IS THAT THE TEMPS WILL STAY COLD
ENOUGH THAT THE SNOW WILL ABSORB MUCH OF THE RAIN AND NOT MELT
MUCH...AND THERE WILL BE LESS RUNOFF THAN IF ON A WET GROUND.
HOWEVER...THIS PATTERN HAS THE POTENTIAL TO PRODUCE EVEN HEAVIER
RAIN...SO THE FLOOD THREAT WILL HAVE TO BE WATCHED.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
COLD FRONT CONTINUES TO PUSH THROUGH FRIDAY NIGHT WITH A WEAK WAVE
DEVELOPING SOUTHEAST OF THE AREA. MAINTAINED CATEGORICAL POPS OUT EAST
THEN TAPERING OFF THE PRECIP FROM WEST TO EAST AS THE FRONT PUSHES
NORTHEAST. NAM INDICATES THE PRECIP DISSIPATING A BIT EARLIER THAN
THE GFS. LEANED TOWARD THE GFS SOLUTION AND HAVE DRY WEATHER
BEGINNING AT 12Z SATURDAY AS DRY AIR PUNCHES IN QUICKLY IN THE WAKE
OF THE FRONT.

COLD ADVECTION WILL FILTER INTO THE MOUNTAINS SATURDAY...AND FURTHER
EAST SATURDAY NIGHT INTO SUNDAY WITH 850MB TEMPERATURES AS LOW AS
-11 DEGREE C IN SOUTHEAST WEST VIRGINIA. SATURDAY MAX TEMPERATURES
WILL MODERATE INTO THE UPPER 30S TO LOWER 50S FROM NORTHWEST TO
SOUTHEAST RESPECTIVELY.

A SURFACE RIDGE TO THE SOUTHWEST NOSES INTO THE WESTERN PORTION OF
THE COUNTY WARNING AREA WHICH WILL INFLUENCE THE DRY WEATHER THROUGH
SUNDAY. WITH CLOUDS THINNING IN COMBINATION WITH THE DRY AIR AND
COLD ADVECTION...TEMPERATURES WILL DROP INTO THE UPPER TEENS IN THE
MOUNTAINS WITH THE PIEDMONT SEEING MID 20S FOR SUNDAY NIGHT.

THE NEXT DISTURBANCE WILL APPROACH THE AREA SUNDAY NIGHT WITH A
SOUTHWESTERLY FLOW INCREASING MOISTURE IN THE WESTERN ZONES. WINDS
WILL THEN VEER TOWARD A WEST TO NORTHWEST DIRECTION WHICH WILL
ENHANCE THE UPSLOPE COMPONENT. WITH TEMPERATURES BEING WELL BELOW
FREEZING...EXPECT SNOW SHOWERS ALONG AND WEST OF THE APPALACHIAN
MOUNTAINS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AMPLIFIED TROUGH OVER THE EASTERN CONUS DELIVERING A DOSE OF FAIRLY
CHILLY AIR BY EARLY NEXT WEEK ON BOTH GFS/ECMWF...H85 TEMPS -8 TO
-12 EARLY MONDAY. TROUGH LIFTS OUT TO THE NORTHEAST SOME BY MID-WEEK
WITH MORE ZONAL FLOW AND MODERATING TEMPS BY WED. POTENTIAL FOR A
REINFORCING SHORT-WAVE AND COLDER BY LATER IN THE WEEK WITH GFS
SUGGESTING A WEAK COASTAL LOW BY FRIDAY WHICH WILL HAVE TO BE
WATCHED IN LIGHT OF THE TENDENCY THIS YEAR FOR SUCH SYSTEMS TO
STRENGTHEN AND AMPLIFY. H5 MEAN HEIGHT NEGATIVE ANOMALIES ON THE GFS
RANGE ANYWHERE FROM 100 TO 150DM THRU MUCH NEXT WEEK SO IT WILL BE
CHILLY WEEK REGARDLESS...ALTHOUGH THE MUCH COLDER CORE OF AIR
REMAINS UP OVER NEW ENGLAND PER THE EC MODEL WHICH IS THE PREFERRED
SOLUTION PER THE NCEP EPD DISCUSSION. AT THIS TIME WILL MAINTAIN LOW
POPS FOR MUCH OF THE WEEK...ALTHOUGH MTN SNOW SHOWERS POSSIBLE
MONDAY AS THE COLDER AIR SPILLS EASTWARD COULD PRODUCE SOME SNOW IN
FAVORED AREAS DEPENDING ON EXACT TRAJECTORIES.  A SPRAWLING RIDGE OF
COLD SURFACE HIGH PRESSURE ACROSS THE CENTRAL US WILL BUILD EASTWARD
IN THE EARLY TO MID-WEEK PERIOD WITH THAT POTENTIAL SURFACE LOW
DEVELOPING OVER THE GULF COAST BY LATER IN THE WEEK...OBVIOUSLY MANY
OUTCOMES POSSIBLE WITH SOMETHING THAT FAR OUT...BUT RAISED POPS INTO
THE CHANCE CATEGORY BY NEXT THU/FRI.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AVIATION CONDITIONS ARE DETERIORATING IN BLF AND EXPECT ALL SITES
TO DROP TO MVFR THEN IFR TO LIFR THROUGH 12Z. SINCE BLF HAS TEMPS
AROUND FREEZING AND RADAR SHOWS AREA OF PRECIP HEADING
IN...DECIDED TO GO WITH FZRA FOR A FEW HOURS...BUT WILL BE
FLUCTUATING BETWEEN FZRA/RA...WHILE SE FLOW INCREASES...THIS
SHOULD SEND TEMPS ABOVE FREEZING AROUND 12Z.

THROUGH THE NIGHT AS SLUG OF MOISTURE STREAMS NORTH FROM THE GULF
COAST STATES. LOOKING AT MVFR TO IFR CONDITIONS ARRIVING IN THE
DAN AREA BY 05Z...REACHING BLF BY 08Z...THEN LWB- ROA-LYH IN THE
10-12Z TIME FRAME. TWO MAIN AVIATION IMPACTS BESIDES THE LOW
CLOUDS/VSBYS WILL BE FREEZING PRECIPITATION AND LOW LVL WIND
SHEAR. STRONG SOUTHEAST TO SOUTH LLJ WILL INCREASE TO 50+ KNOTS
OVERNIGHT INTO FRIDAY MORNING. THIS IS GOING TO BRING LOW LVL WIND
SHEAR AT ALL TAF SITES THRU THE PERIOD...EXCEPT AFT 08Z FOR BLF AS
WINDS MIX ON THE DOWNSLOPE SIDE WITH GUSTS UP TO 40 KNOTS THERE
FOR A PERIOD IN THE MORNING FRMO 08Z-16Z.

FREEZING RAIN WILL MOVE INTO DAN/LYH/ROA BY 10-12Z AND LWB AT 13Z.
MODELS HAVE TRENDED SLOWER.  BY MIDDAY TO EARLY AFTERNOON
CHRISTMAS DAY ALL TAF SITES SHOULD HAVE TRANSITIONED TO RAIN...BUT
CIGS/VSBYS WILL STAY IN THE MVFR TO IFR RANGE...OCCASIONALLY
DROPPING TO LIFR OVER THE BLUE RIDGE AND EAST.

THE ARRIVAL OF STRONG COLD WESTERLY WINDS ON THE BACKSIDE OF THIS
SYSTEM SHOULD ALLOW FOR RETURN TO VFR WEATHER EAST OF THE BLUE
RIDGE LATE SATURDAY AFTERNOON OR EVENING...AND LASTING INTO
MONDAY. HOWEVER...THERE WILL BE TYPICAL MVFR TO LOCALIZED IFR
RESTRICTIONS CONTINUING IN THE UPSLOPE AREAS WEST OF THE BLUE
RIDGE (KBLF/KLWB) DUE TO STRATOCUMULUS AND SCATTERED SNOW SHOWERS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZING RAIN ADVISORY UNTIL NOON EST FRIDAY FOR VAZ010-011-
     013-014-018-022-033-043>047.
     FREEZING RAIN ADVISORY UNTIL 4 PM EST FRIDAY FOR VAZ019-020-
     023-024-034-035.
     HIGH WIND WARNING UNTIL 4 PM EST FRIDAY FOR VAZ007-009-010.
     ICE STORM WARNING UNTIL NOON EST FRIDAY FOR VAZ012-015-016.
     WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR VAZ012-015.
     ICE STORM WARNING UNTIL 4 PM EST FRIDAY FOR VAZ017-032.
NC...FREEZING RAIN ADVISORY UNTIL NOON EST FRIDAY FOR NCZ005.
     ICE STORM WARNING UNTIL NOON EST FRIDAY FOR NCZ001>003-018-019.
     WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR NCZ001-002-018.
     FREEZING RAIN ADVISORY UNTIL NOON EST FRIDAY FOR NCZ004-020.
WV...FREEZING RAIN ADVISORY UNTIL NOON EST FRIDAY FOR WVZ042>045.
     HIGH WIND WARNING UNTIL 4 PM EST FRIDAY FOR WVZ042.
     WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR WVZ043-045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/WP
SHORT TERM...REB
LONG TERM...PC
AVIATION...JJ/WP
Hazardous weather outlook, Dec 24, 8:37 PM EST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EST THU DEC 24 2009

NCZ001-002-018-VAZ012-015-260145-
ASHE-ALLEGHANY NC-WATAUGA-WYTHE-GRAYSON-
837 PM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...ICE STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

NCZ003-019-VAZ016-260145-
SURRY-WILKES-CARROLL-
837 PM EST THU DEC 24 2009

...ICE STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

RUNOFF FROM THE RAINFALL COMBINED WITH ANY SNOW MELT MAY RESULT
IN LOCALIZED FLOODING AND WILL PRODUCE A RISE OF MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR DAMAGE TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ010-WVZ042-260145-
BLAND-MERCER-
837 PM EST THU DEC 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ007-009-260145-
TAZEWELL-SMYTH-
837 PM EST THU DEC 24 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ011-013-014-018-022-033-WVZ044-260145-
GILES-PULASKI-MONTGOMERY-CRAIG-ROANOKE-FRANKLIN-MONROE-
837 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ019-020-023-024-034-035-260145-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
837 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ017-032-260145-
FLOYD-PATRICK-
837 PM EST THU DEC 24 2009

...ICE STORM WARNING IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR DAMAGE TO 1...8 6 6...2 1 5...4 3 2 4.

WVZ045-260145-
GREENBRIER-
837 PM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

NCZ006-VAZ058-059-260145-
CASWELL-HALIFAX-CHARLOTTE-
837 PM EST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

LIGHT FREEZING RAIN WILL COME INTO THE REGION BEFORE
DAWN. A THIN GLAZE OF ICE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT FREEZING RAIN WILL CHANGE TO ALL RAIN FRIDAY MORNING. A THIN
GLAZE OF ICE IS POSSIBLE.

RUNOFF FROM THE RAINFALL EXPECTED COMBINED WITH ANY SNOW MELT MAY
RESULT IN LOCALIZED FLOODING AND SHOULD PRODUCE RISES ON THE
MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043-260145-
SUMMERS-
837 PM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

VAZ045>047-260145-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
837 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.

NCZ004-020-260145-
STOKES-YADKIN-
837 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING TO 1...8 6 6...2 1 5...4 3 2 4.

NCZ005-VAZ043-044-260145-
ROCKINGHAM-HENRY-PITTSYLVANIA-
837 PM EST THU DEC 24 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING RAIN ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT PLEASE RELAY
REPORTS OF ICING OR STRONG WINDS TO 1...8 6 6...2 1 5...4 3 2 4.

In the hours before

Special weather statement, Dec 24, 10:03 PM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EST THU DEC 24 2009

NCZ001-002-018-019-250515-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO
1003 PM EST THU DEC 24 2009

...FREEZING RAIN BEGINNING TO MOVE INTO THE AREA...

LIGHT FREEZING RAIN IS MOVING ACROSS THE MOUNTAINS OF NORTH
CAROLINA THIS EVENING...AND WILL CONTINUE INTO THE MORNING FRIDAY.
THROUGH MIDNIGHT...A LIGHT GLAZE OF ICE WILL ACCUMULATE ON TREES
AND METAL OBJECTS. ANY UNTREATED ROADS...AS WELL AS BRIDGES AND
OVERPASSES MAY ALSO BECOME SLICK.

IF TRAVELING THIS CHRISTMAS EVE...BE ALERT TO THE ICY CONDITIONS.
OVERNIGHT...AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE.
Special weather statement, Dec 24, 11:33 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 PM EST THU DEC 24 2009

NCZ001-002-018-019-VAZ015-250645-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
1133 PM EST THU DEC 24 2009

...FREEZING RAIN WILL MOVE NORTH ACROSS THE AREA OVERNIGHT...

LIGHT FREEZING RAIN IS SPREADING NORTH ACROSS THE MOUNTAINS OF NORTH
CAROLINA INTO SOUTHERN VIRGINIA. THROUGH 2 AM...A LIGHT GLAZE OF ICE
WILL ACCUMULATE ON TREES AND METAL OBJECTS. ANY UNTREATED
ROADS...AS WELL AS BRIDGES AND OVERPASSES MAY ALSO BECOME SLICK.

IF TRAVELING THIS CHRISTMAS EVE...BE ALERT TO THE ICY CONDITIONS.
OVERNIGHT...AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE MOUNTAINS.

NCZ003-004-020-VAZ016-017-032-250645-
SURRY-STOKES-YADKIN-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
GALAX...FLOYD...STUART
1133 PM EST THU DEC 24 2009

...LIGHT FREEZING RAIN SPREADING NORTH INTO THE AREA...

LIGHT FREEZING RAIN IS MOVING NORTH INTO THE AREA TONIGHT...AND WILL
CONTINUE INTO THE MORNING FRIDAY. THROUGH 2 AM...A LIGHT GLAZE OF
ICE WILL ACCUMULATE ON TREES AND METAL OBJECTS. ANY UNTREATED
ROADS...AS WELL AS BRIDGES AND OVERPASSES MAY ALSO BECOME SLICK.

IF TRAVELING THIS CHRISTMAS EVE...BE ALERT TO THE ICY CONDITIONS.
OVERNIGHT...AVOID TRAVEL...AS ICE ACCUMULATION WILL INCREASE
ESPECIALLY ALONG THE BLUE RIDGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 25, 3:00 AM EST to 2:00 PM EST
Where
Watauga forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Extreme wind gusts occurred at some higher elevation locations. Poga Mountain (elevation 3740 feet) just over the Watauga County line in Avery County had a wind gust to 82 mph and numerous gusts over 70 mph. There was extensive damage in the Beech Mountain area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208055.